Q. Epileptic German Shepherd just put on phenobarbital for seizures, has malabsorbtion syndrome and pancreatic insuff. Also. What to feed? very hungry
DR. CHRISTIE LONG, D.V.M., C.V.A.
A. Unfortunately increased appetite (along with increased thirst and urination) is probably the most common side effect of phenobarbital. I'd recommend talking with your vet about considering adding other anti-seizure medications to her regimen. Potassium bromide, gabapentin and Kepra might be good places to start. KBr and gabapentin usually have to be used in conjunction with phenobarbital, but using it can allow us to lower the dose of phenobarb and thus reduce the side effects. Kepra can sometimes be used instead of phenobarb, so see if your vet has ideas about other medications.
LINDSEY EDWARDS MVB, BSC, IVCA
A. A hydrolyzed diet is the easiest for a dog with pancreatic insufficiency to digest but be aware the phenobarbital will create a false increase in hunger and it is important to monitor her body condition as much as her appetite as she may not require all the calories she is demanding